Alert archive / North Carolina / Flash Flood Warnings in 1996
Flash Flood Warning 4, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this flash flood warning at Jan 18, 1996, 11:33 PM EST for McDowell County, Mitchell County, Yancey County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 18, 1996, 11:33 PM EST (04:33 UTC)
- Expired
- Jan 19, 1996, 3:00 AM EST
- In force
- 3 hr
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
Counties McDowell County, NC, Mitchell County, NC, Yancey County, NC
The radar
The Greer radar (KGSP), 109 km from the middle of the area, began a volume at 04:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 74 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 519 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 213 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 190436 FFWGSP NCC111-121-199-190800- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 1133 PM EST THU JAN 18 1996 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 300 AM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN WEST NORTH CAROLINA ...MCDOWELL COUNTY...MITCHELL COUNTY...YANCEY COUNTY FLOODING HAS BEEN REPORTED IN MITCHELL COUNTY WITH SOME EVACUATIONS STARTING. FLOODING IS LIKELY TO BEGIN SOON IN YANCEY AND MCDOWELL. SOME MUDSLIDES HAVE BEEN REPORTED IN MCDOWELL COUNTY. PERIODS OF ADDITIONAL HEAVY RAIN WILL OCCUR THROUGH THE NIGHT. IN ADDITION TO THE FLOODING...HIGH WINDS WILL CONTINUE AND CAUSE DAMAGE THROUGH THE NIGHT. REMEMBER NIGHTTIME MAKES IT DIFFICULT TO RECOGNIZE FLOODED AREAS. USE CAUTION IN AND NEAR ANY SMALL STREAMS AND CREEKS TONIGHT. MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. W. JONES/GSP
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Jan 18, 8:47 PM EST, 2 hours 46 minutes earlier.
Area forecast discussion, Jan 18, 8:47 PM EST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC 845 PM EST WED JAN 17 1996 ATL/RDU: NEED TO CONSIDER HIGH WIND WARNING MOUNTAINS. DISC: KGSP WSR88-D SHOWING 50 KNOTS OF INBOUND AS LOW AS 4000 FT IN NE GA AND SOUTHERN UPSTATE. REPORT FROM FLAT TOP MT EAST OF AVL HAD WINDS 1522G48 AT 730 PM...WITH 72 KNOT GUST AT 830 PM (STRONGEST FROM SE IN 20 YEARS)...WINDS INCREASING AND ROOF CREAKING. JAT
In the hours before
Local storm report, Jan 18, 9:20 PM EST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
920 PM EST THU JAN 18 1996
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
905 PM N OF PICKENS HIGHWAY 11 SC WIND DAMAGE
11/11/95 PICKENS OFFICER REPORTED TREES
BLOWN DOWN - TIME
ESTIMATED
WAJLocal storm report, Jan 18, 9:21 PM EST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
920 PM EST THU JAN 18 1996
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
905 PM N OF PICKENS HIGHWAY 11 SC WIND DAMAGE
11/11/95 PICKENS OFFICER REPORTED TREES
BLOWN DOWN - TIME
ESTIMATED
WAJThe office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 18, 10:42 PM EST | Flash Flood Warning | GSP | Buncombe, Henderson | 4 hr |
| Jan 18, 11:57 PM EST | Flash Flood Warning | GSP | Haywood, Jackson, Transylvania | 4 hr |
| Jan 18, 11:57 PM EST | Flash Flood Warning | GSP | Macon | 4 hr |
| Jan 19, 2:38 AM EST | Severe Thunderstorm Warning | GSP | Cleveland | 52 min |
| Jan 19, 3:33 AM EST | Flash Flood Warning | GSP | Burke | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.